Secobarbital is a drug used to treat insomnia (difficulty falling or staying asleep). It is in a class of medicines called barbiturates. It may also be given before surgery to relieve anxiety. Secobarbital overdose occurs when someone takes too much of this medicine.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
A brand name of this drug is Seconal.
Symptoms of a secobarbital overdose may include:
The following information is helpful for emergency assistance:
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
People who have persistent symptoms after initial treatment may need to be admitted to the hospital for further care.
How well the person does depends on the severity of the overdose and how quickly treatment is received. With proper treatment, people can recover in 1 to 5 days.
People who are in a prolonged coma or who have respiratory complications, or those who develop shock may have permanent disability.
Aronson JK. Barbiturates. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:819-826.
Overbeek DL, Erickson TB. Sedative- hypnotics. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 154.
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.